Nebraska, 2008

Winter Storm in Nebraska, February 5 to 6, 2008

February 5 to 6, 2008 · NWS OAX · 2 events in 2 counties and zones

An intense storm system that helped spawn killer tornadoes over the Tennessee Valley brought areas of heavy snow and blowing snow to southeast Nebraska and southwest Iowa. The system tracked from the Texas panhandle to the lower great lakes region and pulled up 50 and 60 degree surface dew points into southeast Missouri and southern Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An intense storm system that helped spawn killer tornadoes over the Tennessee Valley brought areas of heavy snow and blowing snow to southeast Nebraska and southwest Iowa. The system tracked from the Texas panhandle to the lower great lakes region and pulled up 50 and 60 degree surface dew points into southeast Missouri and southern Illinois.

Snow from this system began around sunrise Tuesday morning February 5th and lasted until mid morning on the 6th. Six to over 8 inches fell across much of Richardson and Nemaha counties, and north winds that frequently gusted over 25 mph caused significant blowing and drifting snow. Many schools across the area were closed on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 5, 3:34 AM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Feb 5, 3:34 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 AM CST TUE FEB 5 2008

.DISCUSSION...

MAIN FORECAST CHALLENGE IS POTENTIAL FOR HEAVY SNOW IN SRN COUNTIES.

LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS FEATURE AMPLIFYING
TROF OVR FOUR CORNERS REGION WITH IMPRESSIVE UPPER JET STREAK OUT
AHEAD OF THE TROF. LATEST MSAS SFC ANALYSIS SHOWS LOW PRES
CENTERED OVR NRN TX WITH WMFNT EXTENDING INTO NERN OK. PCPN
CONTINUES TO SPREAD NEWD ACROSS WRN KS AND INTO CNTRL NEB IN
ASSOCIATION WITH STRONG UPPER LEVEL DIVERGENCE IN RIGHT ENTRANCE
REGION OF JET STREAK. IN ADDITION...STRONG MID LEVEL FRONTOGENESIS
OFF RUC ANALYSIS /700-500MB/ LINES UP WELL WITH PCPN BAND. AS JET
STREAK MOVES NEWD OUT AHEAD OF POTENT UPPER TROF...EXPECT PCPN TO
SPREAD NORTHEAST ACROSS MUCH OF THE FORECAST AREA THIS MORNING.
THIS WILL BE FIRST WAVE OF PCPN FOR THE AREA. BUFKIT FORECAST
SOUNDINGS SHOW PCPN TYPE AS SNOW OVER MOST OF THE AREA...EXCEPT
ACROSS FAR SERN NEB AND SWRN IA WHERE A FREEZING RAIN/SLEET/SNOW
MIX IS POSSIBLE UNTIL 18Z. AFTER THIS TIME...PCPN TYPE EXPECTED TO
BE ALL SNOW FOR ALL AREAS.

SECOND WAVE OF PCPN...WHICH MAY VERY WELL BLEND INTO THE
FIRST...WILL COME AS BROAD AREA OF LARGE SCALE ASCENT INCREASES
AHEAD OF APPROACHING UPPER TROF THIS AFTERNOON. IN
ADDITION...CROSS SECTIONS SHOW DEEP FRONTOGENETIC CIRCULATION WITH
STRONG OMEGA ON TOP OF CIRCULATION ACROSS SOUTHEASTERN NEB AND
SWRN IA. WEAK STATIC STABILITY INDICATED BY LARGE AREA OF NEGATIVE
EPV...ESPECIALLY ACROSS SERN NEB/SWRN IA AND POINTS SWD...ALONG
WITH NEGATIVE THETA-E LAPSE RATES INDICATE CONVECTIVE SNOW QUITE
LIKELY. DUE TO FOLDING OF THETA-E SFC...UPRIGHT INSTABILITY MORE
LIKELY THAN CSI WHICH WL LIKELY PRODUCE MORE INTENSE PCPN RATES
ACROSS OUR FAR SRN COUNTIES. RATES OF 2/HR NOT OUT OF THE
QUESTION AT TIMES BETWEEN 21Z/TUE AND 06Z/WED. HAVE UPGRADED THE
ADVISORY ACROSS SOUTHERN COUNTIES TO A WINTER STORM WARNING. 6-8
POSSIBLE IN THIS WARNING AREA WITH AN ISOLATED 10 NOT ENTIRELY
OUT OF THE QUESTION GIVEN THE LARGE AREA OF NEGATIVE EPV. WL
CONTINUE ADVISORY FOR POINTS NORTH AS PREVIOUSLY FORECAST WITH
AMOUNTS RANGING FROM 3-5 BASED ON SPECIFIC HUMIDITY CALCULATIONS
AND WITH A NEAR 1:12 RATIO. SNOWFALL AMOUNTS EXPECTED TO TAPER OFF
TO THE NORTH WITH AROUND AN INCH TOTAL ALONG A LINE FM ALBION TO
NORFOLK TO ONAWA IOWA...AND LESS THAN AN INCH NORTH OF THAT LINE.
HEAVIEST SNOWFALL RATES IN BOTH LNK AND OMA METRO AREAS EXPECTED
TO BE BETWEEN HOURS OF 18Z/TUE AND 03Z WED IN ASSOCIATION WITH
FRONTOGENETIC BAND AND STRONG LARGE SCALE ASCENT.

DUE TO MOISTURE ASSOCIATED WITH THIS SYSTEM...EXPECTING A HEAVIER
WET SNOW INITIALLY VERSUS LIGHT AND FLUFFY. WITH SFC WINDS AROUND 15
TO 25 MPH...NOT EXPECTING TOO MUCH TROUBLE WITH REDUCED VISIBILITIES
DUE TO BLOWING SNOW. DRIFTING MAY BE AN ISSUE LATER IN THE
DAY/EVENING AS SNOW ACCUMULATES MORE RAPIDLY AND TEMPS DROP. WL GO
WITH A NON-DIURNAL TEMPERATURE RANGE TODAY WITH TEMPS SLOWLY
DROPPING INTO THE 20S BY AFTERNOON.

OF NOTE...GFS SEEMS RATHER FAST WITH THIS SYSTEM. WE HAVE GONE WITH
A NAM/ECMWF BLEND FOR SPEED WHICH 03Z SREF AGREES WITH AND THEREFORE
HAVE LINGERED PCPN LONGER INTO WED MORNING.

SHORTWAVE RIDGING MOVES IN LATER IN DAY ON WED. LEFT SMALL CHANCES
OF PCPN IN FOR EARLY THURSDAY AS TROF MOVES THRU NWRLY FLOW. LEFT
REMAINDER OF FORECAST UNCHANGED EXCEPT WE DID DROP TEMPS ON
SATURDAY DUE TO ARCTIC AIR MAKING ITS WAY SWD. DAY SHIFT WILL
ASSESS FURTHER...BUT WANTED TO GET A LITTLE START ON THE COLD AIR
FOR THE WEEKEND.

&&

.AVIATION...

FOR TAF SITES KOMA/KLNK/KOFK...THRU 06Z/06TH.

EXPECT CIGS TO FLUCTUATE FOR A WHILE BETWEEN LOW END MVFR AND IFR AS
A SECOND SURGE OF COLD AIR THAT BROUGHT CIGS DOWN AT OFK BETWEEN 06Z
AND 07Z REACHES OMA AND LNK ARND 12Z.  SNOW IS EXPECTED TO DVLP ARND
15Z...BUT HEAVIER BANDED SNOW WILL MORE LIKELY AFFECT OMA AND LNK
BETWEEN 18Z AND 03Z WITH INTERMITTENT MDT SNOW AND LOW CIGS/VSBYS
DURING THAT PD.  OFK SHOULD SEE LIGHTER SNOW BUT PREVAILING IFR
CONDITIONS AFTER 15Z WITH SOME IMPROVEMENT AFTER 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ044-045-050>053-
     065>067.

     WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR NEZ068-078-
     088>093.

IA...SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ055-056-069-079-
     080.

     WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR IAZ090-091.

&&

GRIFFIS/POLLACK
Hazardous weather outlook, Feb 5, 5:34 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
534 AM CST TUE FEB 5 2008

IAZ043-NEZ011-012-015>018-030>034-042-043-060145-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-
534 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD OVER THE REGION THROUGHOUT THE DAY.
ACCUMULATIONS OF 1 TO 2 INCHES OR LESS CAN BE EXPECTED THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR
TONIGHT.

IAZ055-056-069-079-080-NEZ044-045-050>053-065>067-060145-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
534 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SNOW...MODERATE AT TIMES...WILL SPREAD ACROSS THE AREA TODAY. THE
HEAVIEST SNOWFALL IS EXPECTED TO FALL FROM MID AFTERNOON THROUGH
THE EVENING HOURS. THE SNOW SHOULD END FROM WEST TO EAST AROUND
MIDNIGHT. A TOTAL OF 3 TO 5 INCHES OF SNOW IS POSSIBLE. NORTH
WINDS OF 15 TO 25 MPH MAY CREATE AREAS OF BLOWING AND DRIFTING
SNOW. A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...
BUT SPOTTERS ARE URGED TO REPORT SNOW AMOUNTS DURING THE EVENT.

IAZ090-091-NEZ068-078-088>093-060145-
FREMONT-PAGE-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
534 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SNOW...MODERATE TO HEAVY AT TIMES...WILL SPREAD ACROSS THE AREA
TODAY. THE HEAVIEST SNOWFALL IS EXPECTED TO FALL FROM MID
AFTERNOON THROUGH THE EVENING HOURS. A TOTAL OF 6 TO 8 INCHES OF
SNOW IS EXPECTED WITH SOME LOCALLY HIGHER AMOUNTS. NORTH WINDS
WILL INCREASE TO AROUND 25 MPH AND MAY CAUSE BLOWING AND
DRIFTING...ESPECIALLY IN THE EVENING HOURS. A WINTER STORM WARNING
IS IN EFFECT THROUGH 6 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW IS EXPECTED TO END FROM WEST TO EAST EARLY WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT... BUT
SPOTTERS ARE URGED TO REPORT SNOW AMOUNTS DURING THE EVENT.

GRIFFIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Richardson

When
February 5, 8:30 AM CST to February 6, 10:00 AM CST
Where
Richardson forecast zone
Reported by
COOP Observer
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Heavier snow amounts included 8.5 inches in Rulo, 7.5 inches at Salem, 7 inches in Shubert and 6 inches at Falls City.

Winter Storm, Nemaha

When
February 5, 8:30 AM CST to February 6, 10:00 AM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Auburn reported around 7 inches from this storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68447, 68448.